Managing Side Effects of TKIs Ming YAO M.D. Division of Hematology Department of Internal Medicine National Taiwan University Hospital
Goals of Managing Side Effects of TKIs in CML • Optimize patient’s adherence to TKI • Maximize safety and efficacy of TKIs • Case of a non-compliant CML patient • A 38-year-old man, took imatinib 400 mg per day from Jul, 2009 as initial treatment of CML, MMR achieved one year post Imatinibtx. He took imatinib irregularly since Jul-2009 due to GI upset. Loss of CCyR was noted then regained MMR after resuming imatinib.
General Concepts in Managing Side Effects of TKIs • Sideeffectsvaryfrompersontoperson. • Individualsmaytolerateonedrugmuch betterthananother. • Sideeffectsgenerallyincreaseasdose increases. • Managementofsideeffectsessentialto encouragecomplianceoradherence.
General Principles in Managing Side Effects of TKIs • Generally, grade 3/4 AEs are addressed via dose interruption followed by resumption of treatment at a reduced dose after resolution of toxicity; • Dose reduction and temporary discontinuation of TKIs have been used effectively to treat events of neutropenia and thrombocytopenia in the clinical trial setting. • The time frame of recovery of individual patients guides dosing decisions. • Common mild or moderate AEs are addressed via speciﬁc treatments or supportive care.
Imatinib-induced Thrombocytopenia • 46-year-old man, CML, ever treated w INF, PCyR • Start imatinib 400mg /d in late CP • 3 months post imatinib, Gr 4 thrombocytopenia but achieved CCyR and MMR • He received regular PLT conc. transfusion and kept on imatinib 400mg /d • Resolution of thrombocytopenia at one year post imatinib • He remained MMR and continued imatinib for 10 years
● Muscle cramps and musculoskeletal pain : increased ﬂuid intake calcium and potassium supplements tonic water (quinine content) NSAID
Imatinibintolerance • 68-year-old woman CML-CP began imatinib (IM)400 mg/d • Quickly developed gr. 1 periorbital edema, loose stools, and a slight elevation in bilirubin; reassurance ! • CCyR in 3M post IM • After 6 Ms of therapy, she had a gr. 3 skin rash covering 30%-60% of her body. IM was suspended, treated with topical and oral steroids until the rash completely resolved • Resume IM at 300 mg/d, rashes recurred, stop IM again • After several attempts to restart IM, which rapidly resulted in a recurrent rash, the patient was considered to be intolerant to IM. • Shift to tonilotinib, 400 mg twice daily. Six years after diagnosis, she is maintaining an MMR and is tolerating the nilotinib well.
Dasatinib Common Side Effects (All Patients, All Grades) Fluidretention (edema)37% Diarrhea31% Headache24% Nausea22% Pleuraleffusion22% Rash22% Fatigue21% Hemorrhage21% Dyspnea20% Musculoskeletalpain 14% • Bleedingandthrombocytopenia(plateletdysfunctionin vitro),plateletscandropveryquickly,hemorrhage possible,monitorcarefully. • Fluidretentioncanbesevere,includingpleuralor pericardialeffusion.Ifdevelopdyspnea(shortnessof breath),dochestx-ray.Mayoccurmonthsintotherapy. • Sideeffectslesssevereat140mgonceadaydosevs.70 mgtwiceaday. • PossibleprolongationofQTcinterval
Dasatinib-induced pleural effusions • Dasatinib-induced pleural effusions are potentially serious and require prompt diagnosis and treatment. • For patients with grade 2-3 pleural effusion, dasatinib therapy should be discontinued; a short course of diuretics or use of an oral steroid, such as prednisone 20 mg/day three times daily, should be administered. • Patients should be educated to report symptoms of chest pain, dyspnea, and dry cough as soon as they occur. • A lower dasatinib dose should be used when treatment is resumed. • Comorbid conditions (autoimmune disease, hypertension, cardiovascular disease) may play a role in the development of pleural effusions. Patients with these conditions, therefore, may need closer monitoring.
Dasatinib-induced pleural effusions &Thrombocytopenia • 42-year-old man, CML AP • CHR but only PCyR after IM 600mg/d for one year • Shift to dasatinib (DA)140 mg/d • Gr 4 thrombocytopenia w Gr 3 pleural effusion • Hold DA then he was back to Gr 1 AEs • Resume DA at 100 mg/d, CCyR achieved (6M post DA) • Gr 4 AEs again, PLT transfusion w diuretics • Loss of CCyR (18M post DA) • Allogeneic HSCT w unrelated donor • Remained CMR 7 years post-allo-HSCT
Nilotinib • Common Side Effects (All Patients, All Grades) Rash33% Pruritis(itching) 29% Nausea31% Headache31% Fatigue28% Diarrhea22% Constipation21% Vomiting21% Arthralgias18% Cough17% • Special considerations in using nilotinib are related to QT interval prolongation. • Patients with hypokalemia, hypomagnesemia, or long QT syndrome should be avoided or employed with caution. • Nilotinib should not be used with strong CYP3A4 inhibitors. • ECG should be conducted before starting nilotinib, 7 days after initiation of therapy, with any dose changes, and regularly during treatment.
Nilotinib:Hepatotoxicity • Usewithcautioninpatientswith known hepatic impairment. • Liverenzymeandbilirubinelevationsare oftentransient,resolvewithshorttreatment break. • Elevatedlipaseandamylasemayoccur. • Pancreatitishasalsooccurred. ● Elevated serum levels of lipase, amylase, bilirubin, and/or hepatic transaminases (grade >3 ) serum levels return to grade < 1. Resume nilotinib at 400 mg once daily.
NilotinibinducedHyperbilirubinemia • 42-year-old man, CML CP • Nilotinib 300 mg bid as 1st line treatment • CCyR with CMR achieved 3M post NI • Gr 3 Hyperbilirubinemia & Gr 2 ALT elevation • Adjust NI to 400 mg/d • Gr 2 Hyperbilirubinemia without malaise, so hold NI • resumed NI at 400 mg/d when AE returned to Gr 1 • Resolution of Hyperbilirubinemia 6M after resuming NI • Now on NI 400 mg/d, CML remains CMR
Summary • All3TKI’swell-toleratedcomparedto traditionalchemotherapyandinterferon. • Withaggressiveadverse effectsmanagement, mostpatientshavegoodqualityoflife. • Adverseeffectsgenerallydecreaseovertime. • Managementofsideeffects is essentialto encouragecomplianceoradherence.